Hyperlipidemia in Iranian liver transplant recipients: prevalence and risk factors
- First Online:
- Cite this article as:
- Dehghani, S., Taghavi, S., Eshraghian, A. et al. J Gastroenterol (2007) 42: 769. doi:10.1007/s00535-007-2092-2
- 91 Downloads
Hyperlipidemia is a metabolic complication after liver transplantation (LT). The aim of this study was to investigate the prevalence and risk factors for developing hyperlipidemia in patients who underwent LT in the Shiraz Organ Transplantation Center.
Our patients were 170 liver recipients who underwent LT from 1994 to 2006 in the Organ Transplantation Center of the Shiraz University of Medical Sciences. To perform this study we administered questionnaires, including information about age, sex, body mass index (BMI), underlying liver disease, graft type, immunosuppressive medications, and serum levels of triglycerides and cholesterol, before and 6 months after LT. Serum triglyceride and cholesterol levels were considered elevated if they were >150 mg/dl and >250 mg/dl, respectively. Data were analyzed with SPSS software.
There were 108 male and 62 female patients, with a mean age of 31.4 ± 13.3 years, and the mean duration of follow-up was 25.9 ± 23.5 months. The average pretransplant serum triglyceride and cholesterol (mean of individual means) levels were 104.6 ± 73.2 and 109.5 ± 51.5 mg/dl, respectively, and the average posttransplant levels were 230.1 ± 131 and 185 ± 77 mg/dl, respectively. Six months after LT, 119 (70%) and 26 (15.3%) patients developed hypertriglyceridemia and hypercholesterolemia, respectively. Age, sex, BMI, and underlying liver disease were not predictors of hypertriglyceridemia or hypercholesterolemia (P > 0.05). Posttransplant hypertriglyceridemia was significantly more common in patients receiving tacrolimus than in those receiving cyclosporine (P = 0.040), but posttransplant hypercholesterolemia had no significant correlation with type of immune suppression (P > 0.05).
Hyperlipidemia was common after LT, and hypertriglyceridemia was more common than hypercholesterolemia. Among all risk factors, tacrolimus therapy was correlated with development of hypertriglyceridemia after LT.